Rationale: Serotonin reuptake inhibitors (SSRIs) have been attributed CNS-activating properties based on their ability to elevate the Critical Flicker Fusion (CFF) threshold. However, such an interpretation may be questioned since CFF elevations may also be due to SSRI-induced increases in pupil diameter. Objectives: The effect of pupillary changes on CFF assessment following SSRI administration was investigated in a double blind, crossover study. Methods: During three periods of 15 days, 21 healthy men and women (30-50 years) received sertraline (50 mg on days 1-8, 100 mg on days 9-15), citalopram (20 mg on days 1-8, 40 mg on days 9-15) and placebo. Assessments were done on days 1, 8 and 15 and consisted of pupillary measurements and CFF assessments with and without pupillary control (a 2-mm artificial pupil) using the Leeds Psychomotor Tester. Results: Both SSRIs induced an acute and steady increase in pupil diameters. CFF thresholds were depressed following acute administration of sertraline and citalopram, but this was only apparent when a control was made for the pupillary changes. No CFF effects were seen at day 8, but CFF was again reduced at day 15, with and without control for pupil size. Conclusions: Mydriasis masked the detrimental effects of both SSRIs on CFF during the acute assessments. Our results raise questions regarding the validity of the assessment of the behavioural toxicity of SSRIs based on CFF measurements without ample control for pupil size, especially when these concern acute measurements.
Schmitt, J. A. J., Riedel, W. J., Vuurman, E. F. P. M., Kruizinga, M., & Ramaekers, J. G. (2002). Modulation of the critical flicker fusion effects of serotonin reuptake inhibitors by concomitant pupillary changes. Psychopharmacology, 160, 381-386. https://doi.org/10.1007/s00213-001-0993-y